South Dakota, 2014

Damaging Wind in South Dakota, May 27, 2014

May 27, 2014 · NWS ABR · 1 event in 1 county or zone

A small thunderstorm collapsed west of Aberdeen resulting in a wind gust of 75 mph at the Brown County Landfill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A small thunderstorm collapsed west of Aberdeen resulting in a wind gust of 75 mph at the Brown County Landfill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 27, 2:29 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 27, 2:29 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT TUE MAY 27 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA
AGAIN THIS AFTERNOON UNDER A FAIRLY UNSTABLE ENVIRONMENT. SHEAR IS
ONCE AGAIN LACKING...SO REALLY NOT ANTICIPATING THE STORMS
BECOMING SEVERE...BUT CANNOT RULE OUT THE POTENTIAL FOR SOME SMALL
HAIL. HEAVY RAIN ALSO DOES NOT LOOK TO BE OF CONCERN AS THERE WILL
BE MOVEMENT TO THE STORMS. THIS CONVECTION WILL BEGIN TO DIE OFF
WITH THE END OF HEATING...SO SHOULD BE OVER WITH BY MIDNIGHT AT
THE LATEST.

UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE PLAINS LATE TONIGHT
AND WEDNESDAY...ALONG WITH WARMING MID LEVEL TEMPERATURES...WHICH
WILL PRETTY MUCH LIMIT ANY PRECIPITATION CHANCE THROUGH THE DAY
THURSDAY. THE UPPER RIDGE BEGINS TO GET DAMPENED THURSDAY
NIGHT...AND IN ASSOCIATION WITH AN APPROACHING FRONTAL
BOUNDARY...WILL SEE PRECIPITATION CHANCES RETURN TO THE
NORTHWESTERN CWA MAINLY LATE THURSDAY NIGHT.

WITH THE BUILDING UPPER RIDGE...WARM TEMPERATURES WILL CONTINUE
THROUGH THE SHORT TERM PERIOD. HIGHS IN THE 80S TO POSSIBLY LOWER
90S WILL BE COMMON BOTH WEDNESDAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
WILL INITIALLY SEE A UPPER TROF OVER THE WESTERN CONUS AND A
RIDGE OVER THE MIDWEST. THIS WILL RESULT IN SOUTHWEST
FLOW...THOUGH WITH RELATIVELY WEAK WINDS IN THE MID LEVELS FOR
FRIDAY/THE WEEKEND. ONE SHORTWAVE MOVES THROUGH SATURDAY...WITH A
SECOND MONDAY...THOUGH IN BETWEEN WILL SEE CONTINUED
INSTABILITY/SCT POPS UNDER WEAK DIFFLUENCE. A WEAK SURFACE FRONT
WILL ALSO STALL OVER THE REGION...SUPPORTING LOW LEVEL FOCUS FOR
CONVECTION. TEMPERATURES SHOULD REMAIN CLOSE TO CLIMO...THOUGH MID
LEVEL TEMPERATURES START COOLING TOWARDS THE END OF THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A WEAK PRESSURE PATTERN WILL RESULT IN LIGHT WINDS. CIGS AND VSBY
WILL REMAIN VFR THOUGH CANT RULE OUT AN ISOLATED/WEAK THUNDERSTORM
DEVELOPING BETWEEN THE KMBG/KABR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 27, 3:34 AM CST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT TUE MAY 27 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT TUE MAY 27 2014 /334 AM MDT TUE MAY 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA.
MAIN THREATS ARE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST BY FRIDAY AND LAST
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Aberdeen radar (KABR), 16 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
May 27, 4:07 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520417.